Hail, Rockingham
- When
- August 5, 3:28 PM EST
- Where
- Rockingham County, Elkton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.417, -78.617
Quarter sized hail fell.
Thunderstorms with high winds, large hail, and heavy rainfall moved through the northern half of Virginia during the afternoon and evening of the 5th. In Rockingham County, quarter sized hail fell in Elkton.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with high winds, large hail, and heavy rainfall moved through the northern half of Virginia during the afternoon and evening of the 5th. In Rockingham County, quarter sized hail fell in Elkton. In Greene County, a few trees were downed in Burtonsville. In Madison County, a few trees were downed in Aroda. In Orange County, A few trees and power lines were downed in Unionville. In Culpeper County, downed trees and power lines blocked Edwards Shop Road, Eleys Ford Road, and Fields Mill Road by Richardsville. In Fauquier County, power lines were downed near Lois and Route 17. In Stafford County, nickel sized hail fell in Aquia. Penny sized hail fell just north of Falmouth near the intersection of Route 17 and Interstate 95. Marble sized hail was reported in Garrisonville. A wind gust of 54 MPH was recorded at Quantico. A total of 2.38 inches of rain fell in Stafford in only 45 minutes. Four homes in the Stafford community of Vista Woods reported minor flood damage. In addition, the storm was blamed for killing more than 100 birds in North Stafford. In Fairfax County, a home caught fire after being struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT TUE AUG 5 2003 SHORT-TERM (TONIGHT-WED) TONIGHT...WATER VAPOR IMAGERY SHOWS S/W TROUGH SWINGING ACROSS THE CENTRAL APPALACHIANS ATTM. THIS IS RESULTING IN RENEWD CONVECTIVE DEVELOPMENT ACROSSS THE WRN PART OF OUR CWA. OTHER SHRAS ARE OBSERVED ON LATEST RADAR IMAGERY OVER THE FAR NERN PORTION OF OUR CWA. 18Z IAD SOUNDING SHOWS INSTABILITY IS MARGINAL WITH LI OF -2 AND CAPE OF 711 J/KG. SHEAR IS ALSO WEAK. THINK ANY SVR SHOULD REMAIN WELL SOUTH IN NC. MAIN THREAT IS LOCALIZED FLOODING WITH ANY SLOW MOVING STORMS. AFTER STORMS DISSIPATE TONIGHT EXPECT FOG TO DEVELOP OVERNIGHT ESPECIALLY OUT TO THE WEST GIVEN WET GROUND AND LIGHT WINDS. WED...ISOLD TSRA STILL POSSIBLE TOMORROW AFTERNOON UNDER CYCLONIC FLOW ALOFT AND DAYTIME HEATING. ROSA .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY): MODLES HINT THAT THE TROUGH WILL WEAKEN SLIGHTLY OVR THE EASTERN US BY DAY 7. OTHERWISE...NOT MUCH CHANGE IN THE PATTERN WI THE RIDGE OVR THE ROCKIES...TROF JUST TO OUR WEST OVER THE GREAT LAKES THRU THE OHIO VALLEY...AND ANOTHER RIDGE OVR THE WESTERN ATLANTIC. SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND DAY TIME HEATING WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH DAY SEVEN. NO MAJOR CHGS TO CURRNT EXTNDED FORECAST. ND .LWX... DC...NONE. MD...NONE. VA...SVR TSTM WATCH UNTIL 7PM EDT FOR ZONES 25...36-38...50 AND 56. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL IS THE DOMINATE SEVERE WEATHER THREAT. DURING THE MID TO LATE AFTERNOON HOURS...THE THREAT WILL SHIFT TO HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO FORM INTO CLUSTERS PROVIDING TORRENTIAL DOWNPOURS...WHICH WILL LIKELY LEAD TO POOR DRAINAGE FLOODING. IF THE SYSTEM SLOWS BY A FEW HOURS...CENTRAL VIRGINIA MAY EXPERIENCE MORE WIDESPREAD FLOODING...DUE TO A MORE SATURATED SOIL WHEN COMPARED TO AREAS FURTHER NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSA
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-052200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 AM EDT TUE AUG 5 2003 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON... THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS EASTERN WEST VIRGINIA...MARYLAND...NORTHERN AND CENTRAL VIRGINIA...AND WASHINGTON DC. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE DOMINATE THREAT. THE THUNDERSTORMS ARE THEN EXPECTED TO FORM INTO CLUSTERS BY MID TO LATE AFTERNOON. THESE CLUSTERS OF STORMS MAY PRODUCE TORRENTIAL DOWNPOURS...CAUSING LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. HEAVY RAIN MAY CAUSE TRAVEL DELAYS DURING THE EVENING RUSH HOUR ACROSS THE WASHINGTON DC AND BALTIMORE METRO AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROSA FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
5 thunderstorm wind, 3 hail, 1 heavy rain, 1 lightning. Local standard time, as filed.
Quarter sized hail fell.
A few trees were downed in Burtonville.
A few trees were downed.
A few trees were downed.
Trees and power lines wee downed and roads were blocked.
Penny sized hail fell.
Power lines were downed near Route 17 in Lois.
A home caught fire after being struck by lightning. The time was estimated.
Nickel sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336738, 5336739, 5336740, 5337268, 5337269, 5337270, 5337271, 5337272, 5337273, 5337274.